Coping With Epilepsy VNS Message Board
Free Advertisement
 

Go Back   Epilepsy Forum > Our House > The Foyer



Reply
 
LinkBack Thread Tools
  #1  
Old 12-05-2009, 09:40 AM
New Here
 
Join Date: Dec 2009
Posts: 2
Thanks: 0
Thanked 0 Times in 0 Posts

Exclamation Vimpat in elderly problem


Hi, I am new to this forum - looking for some help, info, and support. My mom is 84 with a large brain tumor. She started having occasional (visible) seizures 5 years ago. Dilantin has pretty much kept them under control. And, then eventually Keppra was added earlier this year. About 4 weeks ago she started having some visible seizures again (head turned to right, eyes rolled up in head, and spaced out for about less than a minute - then would come back to herself and her conversation). This happened several times in a short period so I had her rushed to the emergency room.

She has now been in the hospital under a neurology team and an epilepsy team. She has had several different seizure meds - usually about 5 at time. Among the ones I can remember are lamictal, tegretol, topamax, keppra, dilantin (phenytoin), Vimpat (lacosamide), Depakote (Valproic Acid), Decadron (steroid). They finally settled on Keppra, Phenytoin, Valproic Acid, Vimpat, and Decodron - And she was seizure free for over a week, when she started having some sub-clinical ones again. They have decided not to focus on the sub-clinical ones, but only the bigger ones.

PROBLEM IS - When she went into the hospital, she was awake, aware, and eating on her own. By the end of the first week, she became drowsier and drowsier until she became unresponsive (only response was to intense pain stimuli to her toes). She was like that for 5 days. Then she started to become somewhat aware on a very limited basis. For the past 3 weeks, she's been on a feeding tube, can become somewhat aware if really awoken and she may try to talk at these times but you can't understand what she's saying ( a word here and there), an occasional smile at something funny- but out of a 3 hour visit, there may be a collective 5-10 minutes of responsiveness.

She goes into her sleepiest stage right after getting the doses of her meds - which are slowly being decreased. But, getting to my question - it is starting to appear that Vimpat may be the culprit. Near the beginning of her stay - Vimpat was started at 200 mg twice a day. It was not gradually built up starting at 50 mg twice a day as what is recommended on everything I read about it. She became totally out-of-it on the 3rd day after receiving it. It was decreased to 100 mg twice a day 13 days after it started, and just yesterday was reduced to 50 mg twice a day - waiting to see what happens...

Has anyone had any experience or heard of Vimpat (or any of these seizures meds) causing any symptoms/side effects such as these? We are rather stumped right now.

Thanks for your input.
Reply With Quote
  #2  
Old 12-05-2009, 12:57 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,472
Thanks: 948
Thanked 7,332 Times in 5,415 Posts
Hi Debbelle --

That's a lot lot of meds for an 84-year old! I don't know what dosages your mother is receiving, but in general, elderly patients should be on low dosages, similar to juveniles, especially when receiving multiple drugs, and even more especially when those drugs have sedative effects. I think the fact that your mother has been essentially inactive while in the hospital, combined with her age, has exacerbated the sedative effects of the anti-epileptic drugs. In addition, it's possible that her liver and/or kidney function are not top-notch, which could also slow the flushing of the anti-epileptic drugs from her system. And when the anti-epileptic drugs are started at a high loading dose (like the Vimpat) it can definitely knock someone out for awhile. I recommend that you voice your concerns to her treatment team. If you can't get any answers, ask your mother's regular doctor to contact the prescribing physicians to find out whether the meds can be adjusted further so your mother isn't so doped up. One difficulty unfortunately is that anti-seizure meds need to be tapered slowly, since fast tapers can trigger seizures as well. It may take awhile for your mother to adjust to all the drugs, but even while the adjustment process is going on it's very important to be proactive about asking questions and making sure she's receiving optimal care.

Best,
Nakamova
Reply With Quote
  #3  
Old 12-05-2009, 01:36 PM
New Here
 
Join Date: Dec 2009
Posts: 2
Thanks: 0
Thanked 0 Times in 0 Posts

Many meds and declining kidney function


Thank you for your reply. Those are my sentiments, as well - but I did not know if I was on track. The epilepsy team is lowering them - but in the meantime - I think the kidneys have taken a toll. Her Bun has increased substantially since she was in the hospital, and now they say her kidney function is at 20% of normal - possibly contributing to Encephalopathy. Her kidney function wasn't the greatest when she was admitted, but was 'not bad' according to what was reported at the time.

Now, I think the nephrologist should take a better look at the whole picture. Since he was just a consult during this time - and when first called didn't think his team was a necessary component - he may not realize that she was not that bad off, cognitively, in the beginning.

Thanks again for your response.
Reply With Quote
  #4  
Old 12-05-2009, 03:34 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,472
Thanks: 948
Thanked 7,332 Times in 5,415 Posts
Hi Debelle -- There isn't a lot of evidence out there for the success of polytherapy when treating seizures in the elderly people, so I'm surprised the docs have her on so many drugs. Maybe it was just trial and error, see what works. As for the Vimpat -- it has been linked to some heart issues, so if your mother already had cardiac problems, that may have exacerbated them, and could also cause cognitive slowing/fatigue. I hope the docs get this straightened out, and your mother gets back to her normal self.
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
Vimpat, a new AED, has anybody else tried it stilldancing_98 Lemonade Stand 283 07-05-2017 05:02 AM
Vimpat as monotherapy Cathy The Kitchen 1 02-16-2011 04:42 PM
Still trying to work my way onto Vimpat Melpier The Kitchen 26 07-26-2009 06:15 PM
Elderly Drivers.... TeeTees The Lounge 0 11-21-2007 01:23 PM


All times are GMT -5. The time now is 04:11 PM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.